Successive averages and harmonic functions. (English) Zbl 0879.31002

For every \(r>0\) let \(m_r\) be the normalized Lebesgue measure on the ball \(B(0, r)\) in \(\mathbb{R}^d\). This paper is motivated by the following question asked by G. Choquet in 1994: Let \(f\) be a continuous real function on \(\mathbb{R}^d\) and let \(r_1\), \(r_2\), \(r_3\), \(\dots\) be strictly positive real numbers; under what conditions on \(f\) and the sequence \((r_n)\) does \((f\ast m_{r_1}\ast m_{r_2}\ast\cdots\ast m_{r_n})\) converge to a harmonic function?
Among other things, the authors prove the following result. If \(\sum^{\infty}_{n=1}r^2_n=\infty\), then the following holds: (1) for every superharmonic function \(u\) on \(\mathbb{R}^d\) admitting a harmonic minorant the sequence \((u\ast m_{r_1}\ast m_{r_2} \ast\cdots\ast m_{r_n})\) decreases locally uniformly to the greatest harmonic minorant of \(u\); (2) for every continuous \(f\) with comapct support the sequence \((f\ast m_{r_1}\ast m_{r_2}\ast\cdots\ast m_{r_n})\) converges uniformly to zero; and (3) for every bounded \(f\) such that the average \(\int fdm_r\) tends to some real number \(A\) as \(r\rightarrow\infty\), the sequence \((f\ast m_{r_1}\ast m_{r_2}\ast\cdots\ast m_{r_n})\) converges locally uniformly to \(A\).
The paper also contains similar results when \(m_r\) is replaced by more general measures.
Reviewer: R.Song (Ann Arbor)


31B05 Harmonic, subharmonic, superharmonic functions in higher dimensions
Full Text: DOI


[1] Bauer, H., Probability Theory (1996), Berlin: de Gruyter, Berlin · Zbl 0868.60001
[2] Benyamini, Y.; Weit, Y., Functions satisfying the mean value property in the limit, J. Analyse Math, 52, 167-198 (1989) · Zbl 0675.31002
[3] Bliedtner, J.; Hansen, W., Potential Theory—An Analytic and Probabilistic Approach to Balayage (1986), Berlin, Heidelberg, New York, Tokyo: Springer, Berlin, Heidelberg, New York, Tokyo · Zbl 0706.31001
[4] Choquet, G., Successive averages, Potential Theory—ICPT 94, 478-478 (1996), Berlin: Walter de Gruyter, Berlin
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.